Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC

July 12, 2003Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 12, 2003, 2:23 PM EDT for Pamlico County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 2:23 PM EDT (18:23 UTC)
Expired
Jul 12, 2003, 3:15 PM EDT
In force
52 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2012 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WUUS52 KMHX 121823
SVRMHX
NCC137-121915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MERRITT...OR ABOUT 5 MILES NORTH OF
  ORIENTAL...MOVING NORTHEAST AT 15 MPH. PENNY SIZED HAIL AND        
  WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. ANOTHER      
  STRONG THUNDERSTORM IS NEAR ARAPAHOE WITH WINDS IN EXCESS OF 60    
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORIENTAL AROUND 230 PM EDT
  WHORTONSVILLE...AND MARIBEL AROUND 225 PM EDT
  FLORENCE AROUND 230 PM EDT
  MESIC AROUND 235 PM EDT
  HOBUCKEN AROUND 250 PM EDT

OTHER LOCATIONS IN THE WARNING INCLUDE BAYBORO...LOWLAND...
AND PAMLICO.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3512 7683 3499 7667 3523 7633 3539 7653

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:15 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 12, 10:15 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 AM EDT SAT JUL 12 2003

COASTAL THUNDERSTORMS AND SHOWERS HAVE PRETTY MUCH ENDED FOR THIS
MRNG EXCEPT FOR SOME REDEVELOPMENT OVER PENDER AND ONSLOW
COUNTIES.  OUR POPS FOR TDA ARE LOOKING PRETTY GOOD WITH HIGHEST
POPS ALONG THE COAST AND 20 POP INLAND.  FCST MAXS THIS AFTN OF
ARND 90 MAY BE A LITL HIGH SO WILL LOOK CLOSELY AT THEM...PSBLY
LOWERING THEM A BIT DUE TO CLDCVR.  IF UPDATE IS SENT, IT WILL BE TO
LOWER MAXS.  POPS LOOK OK.

MARINE: MSAS/KMHX 88-D RADAR DEPICT MOISTURE LADEN SHORT WAVE DRAPED
ALONG THE COAST OUT AHEAD OF STATIONARY FRONTAL BOUNDARY LYING FROM
A RALEIGH TO CHARLOTTE LINE. SHOWERS AND STORMS ALONG 0-20NM CWF
SOUTHERN LEG CORRIDOR MAKING FOR BIT OF A ROUGH RIDE NOT TO MENTION
A VIVID/DANGEROUS LIGHTNING DISPLAY (LDS LIT-UP FROM DSLN7-FPSN7)
FOR MARINERS THIS MORNING. AFORMENTIONED FRONT BASICALLY GOES
NOWHERE AND FRISKY SW FLOW PATTERN WILL CONTINUE OVER CWFA THROUGH
FORECAST CYCLE. BERMUDA HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
SUMMER TIME MARINE SCENE WELL INTO NEXT WEEK. CURRENT C-MAN STATION
READINGS SHOW BUOY 41025 WITH A SW WIND OF 15-20 KTS AND 6 FT SEAS.
FPSN7 BASICALLY THE SAME WITH 5-6 FT SEAS BUT A STRONGER 20-25 KT
SW WIND. OFFSHORE WAVE ACTION TRANSLATING INTO 3-4 FT SURF ALONG
SOUTH FACING BEACHES FROM FRISCO SOUTH TO ATLANTIC BEACH/EMERALD
ISLE/ONSLOW COUNTY BEACHES. A BIT SMALLER (1-3 FT) FOR EAST FACING
OBX BEACHES. IN LIGHT OF 2ND STRAIGHT DAY OF STRONG SOUTHERLY WAVE
ENERGY...HIGH RISK OF RIP CURRENT IN PLACE TODAY FOR SOUTH FACING
BEACHES THAT STRETCH FROM OCRACOKE ISLAND TO JUST NORTH OF SURF
CITY. FOR THE TROPICAL-IN-NATURE SCENE...LITTLE HAS CHANGED WITH TS
CLAUDETTE AS SHE CONTINUES TO CHURN AWAY TOWARD THE NW AROUND 400
MILES ESE OF BROWNSVILLE TEXAS. NHC CONTINUES TO TRACK HER EVENTUAL
DESTINATION/LANDFALL NEAR TEXAS-MEXICO BORDER OF AFORMENTIONED CITY.

.MHX...SCA HAT TO SURF CITY TDY.

TK/GC
Hazardous weather outlook, Jul 12, 5:10 AM EDT, 9 hours 13 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-121115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
510 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES SOUTH
OF CAPE HATTERAS TO NORTH OF SURF CITY. PLEASE SEE THE MARINE
WEATHER STATEMENT ISSUED BY THIS OFFICE AT 447 AM FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

In the hours before

Special weather statement, Jul 12, 1:57 PM EDT, 26 minutes before
NCZ094-121845-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT SAT JUL 12 2003

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 245 PM
EDT...

AT 157 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
PAMLICO COUNTY...OR ABOUT 6 MILES NORTHEAST OF ORIENTAL...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL
EASTERN PAMLICO COUNTY AT 210 PM EDT. RURAL NORTHEASTERN PAMLICO
COUNTY AT 230 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE FLORENCE...HOBUCKEN...MARIBEL...MERRITT...PAMLICO AND
WHORTONSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:16 PM EDTSevere Thunderstorm WarningMHXBeaufort44 min
Jul 11, 9:24 PM EDTSevere Thunderstorm WarningMHXDuplin51 min
Jul 11, 9:26 PM EDTSevere Thunderstorm WarningMHXGreene34 min
Jul 11, 9:46 PM EDTSevere Thunderstorm WarningMHXPitt44 min
Jul 11, 10:10 PM EDTSpecial Marine WarningMHX65 min
Jul 11, 10:16 PM EDTSevere Thunderstorm WarningMHXJones, Lenoir44 min
Jul 11, 10:30 PM EDTSpecial Marine WarningMHX90 min
Jul 12, 12:33 AM EDTSpecial Marine WarningMHX57 min
Jul 12, 2:04 PM EDTSpecial Marine WarningMHX86 min
Jul 12, 4:10 PM EDTSevere Thunderstorm WarningMHXPamlico35 min
Jul 12, 4:56 PM EDTSpecial Marine WarningMHX94 min
Jul 12, 6:24 PM EDTSpecial Marine WarningMHX36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.